Florida, 2015Flash Flooding in Florida, September 28, 2015
September 28, 2015 · NWS MOB · 3 events in 2 counties and zones
A slow moving upper level low and associated surface low caused several days of heavy rains along the Gulf Coast. Ahead of this system, a large amounts of gulf moisture was pumped into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low and associated surface low caused several days of heavy rains along the Gulf Coast. Ahead of this system, a large amounts of gulf moisture was pumped into the region. This lead to flash flooding and also some severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 28, 5:27 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 28, 5:27 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
627 AM CDT MON SEP 28 2015
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
28.12Z ISSUANCE...IFR TO MVFR CIGS THROUGH 29.12Z. EXPECT SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE REGION
THROUGH 29.12Z. PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS MOSTLY
FROM 20 TO 3O KNOTS WILL BE LIKELY THROUGH THE NEXT 24 HOURS. WINDS
WILL BE MOSTLY NORTHEAST TO EAST 10 TO 20 KNOTS WITH HIGHER GUSTS.
32/EE
&&
.PREV DISCUSSION... /ISSUED 447 AM CDT MON SEP 28 2015/
NEAR TERM /NOW THROUGH TONIGHT/...AN UPPER LOW CENTERED NEAR THE
NORTHWEST GULF COAST FINALLY OPENS UP INTO A SHORTWAVE TROF TONIGHT
AND ADVANCES EASTWARD SOMEWHAT. THE CURRENT WATER VAPOR LOOP ALONG
WITH RAP PW SHOW A RIVER OF ABUNDANT TROPICAL MOISTURE CURRENTLY
STREAMING NORTHWARD ACROSS THE GULF INTO THE FORECAST AREA...WITH A
SWATH OF CONVECTION CURRENTLY LOCATED OVER THE EASTERN HALF OF THE
AREA. A SURFACE LOW OVER THE NORTHWEST GULF...ASSOCIATED WITH THE
UPPER LOW...REMAINS NEARLY STATIONARY THROUGH TONIGHT WHILE A SECOND
SURFACE LOW OVER THE SOUTH CENTRAL GULF ADVANCES NORTHWARD TO NEAR
THE NORTHWEST FLORIDA PANHANDLE LATE TONIGHT. WHILE THE FORECAST FOR
PLACEMENT OF THE BEST MOISTURE FLUX CONVERGENCE AND HEAVIEST RAINFALL
REMAINS A DIFFICULT FORECAST...HAVE GONE WITH A FLASH FLOOD WATCH FOR
EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH
00Z TUESDAY. THINK THAT THE HEAVIEST RAINFALL AMOUNTS WILL ACTUALLY
FALL OVER THE NORTHWEST FLORIDA PANHANDLE BUT HAVE INCLUDED LOCATIONS
FURTHER WEST SUCH AS MOBILE COUNTY WHERE TORRENTIAL RAINFALL OCCURRED
RECENTLY AND FLASH FLOODING CAN OCCUR WITH LOWER RAINFALL AMOUNTS.
CATEGORICAL POPS TODAY DECREASE TO LIKELY POPS OVER THE WESTERN THIRD
OF THE AREA TONIGHT WITH CATEGORICAL POPS ELSEWHERE AS THE RIVER OF
TROPICAL MOISTURE AND BEST MOISTURE FLUX CONVERGENCE ARE EXPECTED TO
SHIFT EASTWARD. MAY SEE SOME STRONG TO POSSIBLY SEVERE STORMS MAINLY
NEAR THE IMMEDIATE COAST TODAY...AND SPC HAS INCLUDED THE COASTAL
AREA IN A MARGINAL RISK. A HIGH RISK OF RIP CURRENTS WILL CONTINUE
THROUGH TONIGHT. HIGHS WILL BE AROUND 80 TODAY WITH LOWS TONIGHT IN
THE LOWER TO MID 70S. /29
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...THE SHORTWAVE
TROF...REMNANTS OF THE UPPER LOW...ADVANCES SLOWLY EASTWARD ACROSS
THE GULF COAST STATES AND IS ABSORBED BY A LONGWAVE TROF EVOLVING
OVER THE EASTERN STATES. THE SURFACE LOW OVER THE NORTHWEST GULF...ASSOCIATED
WITH THE REMNANT UPPER LOW...DRIFTS EASTWARD ON TUESDAY WHILE THE
SURFACE LOW NEAR THE NORTH CENTRAL GULF MOVES INTO THE EXTREME
SOUTHEAST STATES. BOTH OF THESE FEATURES CONTINUE A WEAKENING TREND
TUESDAY NIGHT...LEAVING A SURFACE TROF OVER THE NORTHERN GULF...WHILE
A SURFACE RIDGE BUILDS INTO THE REGION AND PUSHES A COLD FRONT INTO
THE FORECAST AREA. THE FRONT CONTINUES SOUTHWARD THROUGH THE FORECAST
AREA ON WEDNESDAY. HAVE GONE WITH LIKELY POPS OVER MUCH OF SOUTH
CENTRAL ALABAMA WHERE BOTH THE BEST DEEP LAYER MOISTURE AND LIFT WILL
BE PRESENT...TAPERING TO CHANCE POPS OVER THE WESTERN PORTION OF THE
AREA. CHANCE POPS FOLLOW FOR MOST OF THE AREA THROUGH WEDNESDAY AS
THE FRONT PUSHES THROUGH THE AREA...WITH SLIGHT CHANCE POPS FOR
WEDNESDAY NIGHT AS THE FRONT CONTINUES INTO THE NORTHERN GULF. HIGHS WILL
BE IN THE MID 80S WHILE LOWS TUESDAY NIGHT WILL RANGE FROM AROUND 70
INLAND TO THE MID 70S AT THE COAST...THEN TREND COOLER WEDNESDAY
NIGHT TO THE MID 60S INLAND AND AROUND 70 AT THE COAST. /29
LONG TERM /THURSDAY THROUGH SUNDAY/...OTHER THAN SLIGHT CHANCE POPS
OVER THE EASTERN PORTION OF THE AREA ON THURSDAY...DRY CONDITIONS ARE
EXPECTED THROUGH THE PERIOD AS A DEEP LAYER NORTHERLY FLOW EARLY IN
THE PERIOD USHERS DRIER AIR INTO THE REGION WHICH PERSISTS THROUGH
THE WEEKEND. HIGHS WILL BE MOSTLY IN THE LOWER 80S THROUGH THE
PERIOD. LOWS THURSDAY NIGHT WILL RANGE FROM THE LOWER 60S INLAND TO
THE UPPER 60S NEAR THE COAST...WITH SOMEWHAT COOLER OVERNIGHT LOWS
FOR THE REMAINDER OF THE PERIOD. /29
MARINE...A LOW PRESSURE SYSTEM OVER THE SOUTH CENTRAL GULF ADVANCES
NORTHWARD TOWARDS THE NORTH CENTRAL GULF TONIGHT WITH STRONG EASTERLY
WINDS DECREASING AND BECOMING MORE SOUTHERLY. HAVE EXPANDED THE SMALL
CRAFT ADVISORY TO INCLUDE THE REMAINING BAYS AND INLAND WATERWAYS BUT
KEPT THE EXPIRATION TIME AT 18Z BASED ON AN EXPECTED DECREASE IN THE
PRESSURE GRADIENT WITH THE APPROACH OF THE SURFACE LOW. THE LOW
PRESSURE SYSTEM WEAKENS AND MOVES OFF TO THE NORTHEAST THROUGH
WEDNESDAY WHILE A COLD FRONT APPROACHES FROM THE NORTH. LIGHT TO
MODERATE SOUTHWESTERLY WINDS ON TUESDAY BECOME WESTERLY ON WEDNESDAY
THEN SWITCH TO THE NORTH WEDNESDAY NIGHT AS THE COLD FRONT MOVES
THROUGH THE MARINE AREA...WITH AN OFFSHORE FLOW CONTINUING THROUGH
FRIDAY. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR
SHOWERS AND STORMS. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH TUESDAY MORNING FOR ALZ265-266.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALZ261>266.
FL...HIGH RIP CURRENT RISK THROUGH TUESDAY MORNING FOR FLZ202-204-206.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR FLZ201>206.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
GMZ630>635-650-655-670-675.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOBHazardous weather outlook, Sep 28, 4:36 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
536 AM CDT MON SEP 28 2015
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-291045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
536 AM CDT MON SEP 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA
THROUGH TONIGHT. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE
POSSIBLE...ESPECIALLY OVER EXTREME SOUTHWEST ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE WHERE A FLASH FLOOD WATCH IS IN EFFECT
THROUGH EARLY THIS EVENING.
SOME STORMS MAY BE STRONG MAINLY NEAR THE COAST...AND A FEW SEVERE
STORMS ARE POSSIBLE.
DANGEROUS...TO POTENTIALLY LIFE THREATENING SURF CONDITIONS AND RIP
CURRENTS ARE EXPECTED ALONG AREA BEACHES...AND A HIGH RISK OF RIP
CURRENTS IS IN EFFECT THROUGH TONIGHT. TIDAL RISES POSSIBLY ONE
FOOT ABOVE PREDICTED LEVELS CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ON
TUESDAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.
GMZ630>635-650-655-670-675-291045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
536 AM CDT MON SEP 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED UNTIL STRONG
EASTERLY WINDS SUBSIDE LATER THROUGH TONIGHT.
WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 28, 3:40 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
440 AM CDT MON SEP 28 2015
ALZ264-266-FLZ201>204-281045-
BALDWIN CENTRAL AL-BALDWIN COASTAL AL-ESCAMBIA COASTAL FL-
SANTA ROSA COASTAL FL-SANTA ROSA INLAND FL-ESCAMBIA INLAND FL-
440 AM CDT MON SEP 28 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL BALDWIN AND COASTAL BALDWIN IN SOUTHWEST
ALABAMA...AND COASTAL ESCAMBIA...COASTAL SANTA ROSA...INLAND SANTA
ROSA AND INLAND ESCAMBIA IN NORTHWEST FLORIDA UNTIL 545 AM CDT...
AT 439 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR ORIOLE BEACH TO 6 MILES SOUTH OF JOHNSONS
BEACH...AND MOVING NORTH AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PENSACOLA... MILTON... GULF BREEZE...
ORANGE BEACH... ROBERTSDALE... PACE...
GOULDING... BAGDAD... FERRY PASS...
MYRTLE GROVE... ENSLEY... BRENT...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH MAY
PRODUCE FLOODING NEAR CREEKS AND IN POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3057 8769 3072 8700 3049 8700 3052 8704
3044 8709 3044 8710 3058 8718 3057 8719
3040 8721 3037 8715 3039 8699 3036 8707
3036 8702 3027 8757
TIME...MOT...LOC 0939Z 169DEG 16KT 3030 8708 3022 8745Flash Flood, Santa Rosa
- When
- September 28, 7:40 AM CST to 12:00 PM CST
- Where
- Santa Rosa County, 1.12 mi SSE of Pensacola Shrs to 0.7 mi SSE of Pensacola Shrs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.355, -87.173
Heavy rain caused flooding on Highway 98, Daniel Drive and Nightingdale Drive in Gulf Breeze.
Flash Flood, Santa Rosa
- When
- September 28, 9:30 AM CST to 12:00 PM CST
- Where
- Santa Rosa County, 2.29 mi E of Broxson to 2.94 mi ENE of Broxson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.382, -87.062
Heavy rain caused Tiger Point Blvd at India Cove to be closed due to flooding.
Flash Flood, Okaloosa
- When
- September 28, 7:00 PM CST to 9:00 PM CST
- Where
- Okaloosa County, 3.41 mi ESE of Destin Ft Walton Arp to 3.19 mi E of Destin
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 30.381, -86.417
Significant flooding occurred in the Destin area due to slow moving thunderstorms. Destin Airport recorded a storm total of 12.54 inches. A trained spotter reported several feet of water due to the heavy rain in multiple locations near Destin. Some of the roads impacted include FL Hwy 293, US Highway 98, and around Middle Bay Bridge. Numerous cars were stalled due to the flood waters. The flood waters made it into the garages of a few homes in the Quail Run subdivision on Airport Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, September 28 to 29, 2015$25,000 · 14 events
- Flooding in North Carolina, September 28 to 30, 2015$3,000 · 8 events
- Heavy Snow in Alaska, September 28 to 30, 20154 events
- Coastal Flood in Georgia, September 28 to 30, 20153 events
- Coastal Flood in Florida, September 28, 20151 event
- Coastal Flood in Florida, September 28, 20151 event
- Wildfire in Wyoming, September 28 to 30, 20151 event
- Wildfire in Texas, September 28 to 30, 2015$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600898, 600899, 600915.